Thunderstorm Wind, Pike
- When
- July 9, 11:47 AM EST
- Where
- Pike County, Phelps
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.517, -82.150
One tree was blown onto power lines on Joe McCoy Road.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 9, 9:43 AM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1045 AM EDT TUE JUL 8 2003 14Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE DEEP SOUTH WITH A WAVY STATIONARY FRONT THROUGH THE NORTHERN HALF OF THE OHIO VALLEY. MCS HAVE BEEN TRACKING ALONG THIS BOUNDARY FOR THE PAST SEVERAL DAYS WITH RIDGING ALOFT KEEPING EAST KENTUCKY MOSTLY DRY. THAT SEEMS TO HAVE CHANGED TODAY AS THE RIDGING IS NOT AS STRONG AND THE EARLIER MCS DIED OUT LEAVING A BOUNDARY ACROSS EAST KENTUCKY. THIS BOUNDARY IS BEGINNING TO GET ACTIVE NORTH OF JKL. ACCORDINGLY...EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY EVENING ACROSS OUR NORTHERN COUNTIES WITH MORE SCATTERED ACTIVITY SOUTH. AS A RESULT WILL RAISE POPS A BIT IN OUR NORTHERN MOST ZONES. TEMPS AND WINDS LOOK FINE. UPDATE TO GRIDS AND TEXT PRODUCTS OUT SHORTLY. .JKL...NONE. GREIF PREVIOUS FORECAST DISCUSSIONS FOLLOW: ------------------------------------------------------------------- 500 AM EDT TUE JUL 8 2003 LATEST SFC ANALYSIS HAD A COLD FRONT EXTENDING SW FROM LOW PRESSURE OVER EASTERN CANADA TO NORTHERN IN AND IL AND THEN FURTHER W INTO NB. SEVERAL CONVECTIVE COMPLEXES HAVE RIDDEN EAST ALONG OR JUST S OF THIS BOUNDARY OVERNIGHT. THE FIRST HAS MOVED INTO THE WV MTNS AND WEAKENED...WHILE THE NEXT WAS CENTERED OVER EASTERN IN WITH A LINE OF STORMS ON THE LEADIG EDGE JUST NR OF THE OH RIVER. THIS COMPLEX HAS GENERALLY WEAKENED AS WELL...BUT SEEMS TO BE MAINTAINING ITSELF ATTM. ADDITIONAL SHOWERS HAVE DEVELOPED RECENTLY OVER JUST N OF FFT AND OVER SW OH/SE IN. A THIRD COMPLEX WAS OVER EASTERN NB/SD/IA AREA. WITH GRADUALLY LOWERING HEIGHTS TODAY AS RIDGE BEGINSN TO BREAKDOWN A BETTER CHANCE FOR CONVECTION IS EXPECTED THAN PREVIOUS DAYS. THE BEST CHANCE WILL BE OVER THE NORTH WHERE THE REMNANTS OF THE IN COMPLEX SHOULD ARRIVE AROUND 12. OVERALL EXPECT THIS SYSTEM TO WEAKEN IN THE NEXT COUPLE OF HRS AND IT SHOULD LEAVE AN OUTFLOW SOMEWHERE ACROSS THE CWA THIS MORNING. WITH DAYTIME HEATING AND OLD OUTLOW FROM EALRIER STORMS OVER THE NE CORNER OF THE CWA...CONTINUED CHANCE POPS MOST AREAS...EXCEPT LIKELY IN THE N FOR TODAY. LINGERED CHANCE POPS INTO TONIGHT...MAINLY FOR EVENING CONVECTION. UPPER LOW CURRENTLY OVER THE NORTHERN PLAINS WILL MOVE INTO EASTERN CANADA BY FRIDAY. ADDITIONAL SW/VS WILL HELP CARVE OUT A FULL LATITUDE TROUGH OVER THE EASTERN US. THIS MEAN TROUGH SHOULD LINGER INTO THE WEEKEND. A SFC LOW ASSOCAITED WITH THIS SYSTEM WILL CONSOLIDATE OVER THE UPPER MS VALLEY AND MOVE INTO THE GREAT LAKE SO ON THU. A COLD FRONT TRAILING SOUTH FROM THIS SYSTEM WILL MOVE INTO THE LOWER OH VALLEY ON THU AFTERNOON AND CROSS ALL BUT THE SOUTHEASTERNMOST PORTION OF THE COALFIELDS BY 12Z FRI. A SLIGHTLY COOLER...BUT DRIER AIRMASSS WILL WORK INTO THE REGION AS SFC HIGH BUILDS INTO THE OH VALLEY ON FRI AND SAT. DECIDED TO UP POPS TO LIKELY ON BOTH THU AFTERNOON/EVENING AHEAD OF FRONT. GUIDANCE HAS TRENDED TOWARD CATEGORICAL THIS PERIOD. SOME OF THE DYNAMICS WILL BE WELL N OF THE REGION WITH UPPER LOW...BUT REGION WILL BE IN THE RIGHT ENTRANCE REGION OF THE 300 MB JET DURING THIS PERIOD AND SHOULD PROVIDE ADDED LIFT. INTABILITIY IS FORECAST TO BE MARGINAL...LIS AROUND -3C AND CAPES NEAR 1000 J/KG IN META SOUNDINGS. ATMOSPHERE WILL BE RATHER MOIST WITH PWS NEAR 1.75...SO HEAVY DOWNPOURS POSSIBLER LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...BUT ISOALTED SEVERE STORMS NOT OUT OF THE QUESTION DURING AFTERNOON HEATING. SOME LEFTOVER MOISTURE SHOULD LEAD TO A FAIR AMOUNT OF CLOUDS ON FRI AND SHOULD HOLD DOWN TEMPS TO BELOW PREVIOUS FORECAST VALUES. LOWERED TEMPS A BIT TOWARD MAV NUMBERS TO NEAR 80. ALSO...LOWERED LOW TEMPS ON FRI NIGHT AS AIRMASS WILL PROBABLY BE A BIT DRIER THAN PREVIOUS THINKING TO NEAR MEX NUMBERS THAT ARE CLOSE TO YESTERDAYS ENSEMBLE MEAN. THE REST OF THE EXTENDED LOOKS DRY. GFS TRACKS T.S. CLAUDETTE TO WESTERN GULF OF MEXICO AND INTO MEXICO BY NEXT WED. HOWEVER...TROUGH OVER THE EASTENR US...OFFICIAL FORECAST TAKES THE STORM MORE TO THE EAST. SOME OF ITS MOISTURE COULD POSSIBLY FACTOR INTO THE FORECAST BY THE MIDDLE OF NEXT WEEK? PELTON ------------------------------------------------------------------- 800 PM EDT TUE JUL 8 2003 QUICK UPDATE TO REMOVE THE SEVERE THUNDERSTORM WATCH. OTHERWISE... NO CHANGES. .JKL...NONE. DUSTY ------------------------------------------------------------------- 410 PM EDT TUE JUL 8 2003 SFC WARM FNT NORTH OF OH RVR WITH TSRA FIRING IN THE VERY MOIST WARM AIR SOUTH OF THE FNT. BETTER STORMS ARE TO OUR WEST BUT ARE MOVING NE. OUR GREATEST THREAT IS FROM AN OUTFLOW TRACKING SE OF THE MAIN STORMS. FARTHER SOUTH...WEAK CAP IS STILL SUPPRESSING CONVECTION. HAVE FOLLOWED GFS FOR FCST GUIDANCE. POPS FOR TONIGHT RANGE FROM 40 NORTH TO 20 IN THE SE MTNS. CONTINUED UNSTABLE AIRMASS WILL CONTINUE GOOD CHC POPS ON WED THRU THU. BY THU NITE COLD FNT WILL PASS THRU ALL BUT THE EXTREME MOST ERN COUNTIES BEFORE 12Z FRI. AFTER FNTL PASSAGE...AMPLIFIED LONG WAVE BRINGS MUCH DRIER AIR INTO REGION AND KEEPS GULF MOISTURE SUPPRESSED TO THE SOUTH. LOOK FOR PC SKIES WITH TEMPS GENERALLY IN THE LOWER 80S AND LOWS IN THE MID 60S. DUSTY
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 700 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD CONTAIN LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE LIKELY ON THURSDAY AND THURSDAY NIGHT. SOME OF THE THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE AND PRODUCE STRONG WINDS AND POSSIBLY LARGE HAIL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY ON FRIDAY MORNING ALONG THE VIRGINIA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. PELTON
The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree was blown onto power lines on Joe McCoy Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372818.